Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Prescribed with lustral and OCD. Experienced seizure. Can I take lustral?

My son had been prescribed lustral 50 mg for his depression and OCD. He is also an alcoholic and during his last detox he had 2 grand mals. He has been on citalopran for the last 4 years but his GP felt a change would be better for him. I have read comments on this website and read that lustral should not be taken if someone has had a seizure. He had never experienced a seizure before but he was on his 9th detox with librium (70 tablets over 7 days). He had the seizures on the 1st day. He was at home, but luckily his girl friend is a nurse and knew what to do at the time. Please could you put my mind at rest regarding his taking lustral. Many thanks.
Asked On : Wed, 10 Apr 2013
Answers:  2 Views:  91
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Internal Medicine Specialist 's  Response
lustral side effect are
Central nervous system: Dizziness, fatigue, headache, insomnia, somnolence
what your son had alcohol withdrawal seizures which are very common in first 24-48 hrs
lustral is not the culprit for his fits
take care
Answered: Thu, 11 Apr 2013
I find this answer helpful
Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Welcome to HCM

Lustral is SSRI and is a good drug for depression and OCD. Citalopram is also a SSRI drug. He had seizures due to alcohol withdrawal during detoxification treatment. The seizures are also called as Rum Fits. These seizures occurs due to absence of brain depressant alcohol in brain, after continued presence. They are different from typical epileptic seizures. There is no harm in starting Sertaline in his case. Still if you want to be on safer side then you can get his EEG done and check for any abnormal electrical discharge. Although SSRIs have potential to lower threshold of seizure but they cause seizures rarely.

Dr. Seikhoo Bishnoi, MD
Answered: Thu, 11 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor